Ask an expert
Question

09 Mar 2007

Progestorone & weight gain
I am on the 3 month injection for 7 years now. My body fat percentage has increased from 18% to 29% (ideal should be 20% fat according to my BMI) over these years, regardles a healthy diet and cardio & weight training exercises 6 days a week. Is the progestorone in the injection possibly the reason? And if so, in what way? Does progestorone increase appetite or maybe slow down one's metabolism?

Please advise?
Answer 341 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear Letitia
It is possible that any female hormone supplementation will cause weight gain, but in some women it actually causes weight loss - this is an individual reaction. You don't mention if you are actually overweight or not? and I do not agree with the desired body fat% that has been prescribed for your. Normal women who are not elite athletes have a normal body fat% of 24%, not 20% according to Prof Tim Noakes from UCT. Female hormones increase fat storage in the female fat depots (breasts, hips and things), which is a gender-related phenomenon. This is to prepare the female body for childbearing and to provide fat stores for pregnancy. You could discuss your contraception with the prescribing dr and ask him/her if you can't use an alternate method that does not lead to fat deposits in the body.
Best regards
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9320 votes
No
67% - 18604 votes
Vote